Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

lethal

Having hypos while sleeping.

Recommended Posts

lethal

Hi everyone, it's been a long time sinse I wrote on these boards. I had my first extreme hypo the other day and got rushed to hospital and stayed overnight(it was horrible). Anyway Im having this problem where I am going low during I sleep and when I wake my level is high and on the increase. Has anyone else had to deal with this? My hab1c has been in the 5's for 4 yrs because I like to run low probably to low because I'm also losing the sense when I'm going low now.

 

If anyone else has had the same can you enlighten what steps you done to rectify not going low when sleeping.

Share this post


Link to post
Share on other sites
Scratch

You need to determine why it is you're going low overnight.

 

The most likely cause is too much basal insulin overnight. If you're taking Lantus or Levemir, you will need to adjust how much you're taking of those and possibly when. You will need to collect data by testing overnight to find out how fast you're dropping.

 

If you're on a pump, you'll need to adjust your basal rates for the overnight so it doesn't drive you down.

 

You need to test and adjust your dosing, if needed. An A1c in the 5's is only good if it is done without too many low blood sugars. Too many of those lead to you ending up in the hospital.

 

Take control. Test, test, and test some more. Collect the data and then adjust your doses.

Share this post


Link to post
Share on other sites
Tribbles

Consider a CGM, your insurance may pay for it or if not, and I shouldn't say this because I don't want the competition for sensors, there are a heap of Dexcom CGMs for sale on ebay at the moment. They have just bought out a new models and everyone is offloading their old one when they are upgraded. If you buy one try and find a Seven+ rather than a Seven. The consumables are the transmitter which lasts about a year (ask how long they have been using the transmitter for) and the sensors which have a 1 week life but I usually stretch them to 2 weeks by restarting them.

 

It's not cheap, and definitely not as accurate as a meter but it lets me bolus aggressively because I can see if I am rising or falling when I bolus so I can get ahead of a trend. There are low BG alarms which makes me happier at night and has caught me a couple of times. Being able to see your numbers and trends for the whole day is really useful. You can get value out of it even using it occasionally to make sure things are on track or when you are having issues.

Share this post


Link to post
Share on other sites
Kathryn10

A CGM would be nice but it's way too expensive for me and my crummy insurance. I'd suggest waking up once or twice in the middle of the night to see what your numbers are doing for a couple of days in a row until you notice a trend. The days you're going high at night might be after you've rebounded from a bad low.

Share this post


Link to post
Share on other sites
jenb

You may be able to regain your ability to detect lows by allowing your blood sugar to run higher (possibly over 100, with NO lows) for a few weeks. Anethema for someone who has achieved lower BG as their norm, I know, but we really need to be able to feel those hypos!

 

Jen

Share this post


Link to post
Share on other sites
k_dub

Sounds like you need to do some basal testing. If you don't know how to do that, I'd suggest the book "Using Insulin" by Walsh.

 

Basically, you eat an early dinner and then test your BG every hour through the night (set an alarm). You then use that data to determine if your basal dose needs to be cut back.

A CGMS would be helpful, but even without one, you still need to do some basal testing to determine what the problem is.

Share this post


Link to post
Share on other sites
lethal

Well I think I have worked it out. Friggin dawn phenomenon. I cannot believe I have been perfect for yrs with hab1c's all in the lower 5's and I get this.

Share this post


Link to post
Share on other sites
lethal

What are the best ways in going about fixing dawn phenomenon.I can't get in to see the endo for 6 weeks and my dr don't wanna do to much. I started by splitting my lantus dose 11units morn and night but dosent seem to be doing much. I also done some days of testing and once 3am hits my lvl does a 180 and starts to increase. So if Im reading 6 it will increase from there if I'm 4 vice versa. I don't really know what else to do.

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.